Although many studies have linked antidepressant use among the elderly and falls, new study published in the Journal of Gerontology looked at the specifics of why this happens.
According to ScienceDaily, researchers from the Institute for Aging Research of Hebrew SeniorLife (an affiliate of Harvard Medical School) found that nursing home residents have a five-fold increased risk of falling within two days of a new prescription for, or an increased dose of, a non-SSRI (selective serotonin reuptake inhibitor) antidepressant such as bupropion or venlafaxine.
“Our results,” says lead author Sarah D. Berry, M.D., M.P.H., a scientist at the Institute for Aging Research, “identify the days following a new prescription or increased dose of a non-SSRI antidepressant as a window of time associated with a particularly high risk of falling among nursing home residents.”
The medications can cause a variety of side effects that may contribute to the incidence of falls, including sedation, lightheadedness, dizziness, low blood pressure, and coordination problems. With medication changes, the side effects are new and potentially more powerful, which may contribute to the risk of falls.
In light of her findings, says Dr. Berry, an instructor in medicine at Harvard Medical School, “nursing home staff should keep a watchful eye on residents in the days following a non-SSRI antidepressant change to prevent falls and clinicians should avoid making changes on weekends or during times when unfamiliar staff is present.”
To read the full ScienceDaily article, click here: Nursing Home Residents at Heightened Risk of Falling
To read the journal article abstract, click here: Antidepressant Prescriptions